Nebraska, 2008

Hail in Nebraska, June 3, 2008

June 3, 2008 · NWS GLD · 1 event in 1 county or zone

During the afternoon hours, a complex of storms developed over eastern Colorado producing wind gusts in excess of 60 mph. The storms then moved into southwest Nebraska and northwest Kansas where a wind gust of 67 mph was measured in Colby, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, a complex of storms developed over eastern Colorado producing wind gusts in excess of 60 mph. The storms then moved into southwest Nebraska and northwest Kansas where a wind gust of 67 mph was measured in Colby, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 1:45 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT TUE JUN 3 2008

.DISCUSSION...FORECAST CONCERNS REMAIN ON TEMPERATURES AND
PRECIPITATION CHANCES THROUGH THURSDAY NIGHT FOLLOWED BY HOW HOT
IT WILL GET OVER THE WEEKEND.

TONIGHT-WEDNESDAY...AN UPPER LEVEL VORT MAX WITHIN WEST TO
SOUTHWEST FLOW ALOFT AND ENHANCED MID AND UPPER LEVEL WINDS WILL
MOVE THROUGH THE SOUTHEAST AND EASTERN PORTIONS OF THE TRI-STATE
AREA TONIGHT PROVING LIFT ACROSS THE NORTHWEST 2/3 OF THE AREA.
THIS AREA IS ALSO LOCATED IN DEEPER 700-500 MOISTURE THROUGH
MIDNIGHT BEFORE LIFTING NORTHEAST AND OUT OF THE AREA AROUND OR
SHORTLY AFTER MIDNIGHT. CONVECTION ALREADY DEVELOPING IN
TOPOGRAPHICALLY FAVORED AREAS OF THE PALMER/RATON AND CHEYENNE RIDGES
LATE THIS AFTERNOON WITH A NORTHEAST MOVEMENT. AM SKEPTICAL IN
GOING TOO HIGH IN POPS AS LAST SEVERAL DAYS AREAL COVERAGE OF
PRECIP RATHER DISAPPOINTING. HIGHEST CHANCE OF POPS WILL BE ALONG
THE KS/NE BORDER. WILL ONCE AGAIN ADD FOG AFTER MIDNIGHT AS
TEMP/DP DEPRESSIONS REMAIN LOW.

FOR WEDNESDAY AFTERNOON AND EVENING A SURFACE FRONT WILL FOCUS
CONVECTIVE INITIATION FROM FLAGLER TO LEOTI PER GFS/NAM SURFACE
WINDS AND NAM 700-500 MOISTURE HINTING AT INITIATION AREA. A
MODEST VORT MAX EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL BE THE
PRIMARY INITIATOR. STRONGER JET LEVEL WINDS...FOCUSED MID LEVEL
FRONTOGENESIS AND BETTER OVERALL MOISTURE WILL EXIST ACROSS THE
NORTHWEST PART OF THE AREA WHERE A BIT HIGHER POPS WILL BE
LOCATED. SHOULD SEE SOME TYPE OF MCS BY MIDNIGHT JUST NORTH OF OUR
AREA SO WILL FOCUS HIGHEST POPS THROUGH MIDNIGHT ACROSS THE
NEBRASKA COUNTIES. FURTHER SOUTH MID LEVEL DRY SLOT WILL QUICKLY
DIMINISH AREAL COVERAGE OF STORMS. WILL LOWER POPS SOUTH OF THE
INTERSTATE QUITE A BIT FROM EARLIER FORECAST AND KEEP HIGHEST POPS
ACROSS THE FAR NORTH/NORTHWEST. POST FRONTAL NORTH TO NORTHEAST
WINDS AND SATURATED BOUNDARY LAYER WILL ONCE AGAIN LEAD TO SOME
FOG ACROSS THE AREA. TEMPERATURES BEHIND THE FRONT IN THE
MID/UPPER 70S WITH LOW/MID 90S ACROSS THE FAR SOUTH.

THURSDAY-THURSDAY NIGHT...UPPER LOW CENTERED OVER SOUTHWEST COLORADO
AT THE BEGINNING OF THE PERIOD WILL LIFT NORTHEAST INTO SOUTH
DAKOTA BY THE END OF THE DAY WHILE THE UPPER TROUGH AXIS PUSHES
INTO EASTERN COLORADO. BY MIDNIGHT THE TROUGH AXIS SHOULD BE OVER
THE TRI-STATE AREA THEN EAST OF IT BY 12Z FRIDAY MORNING. WILL
MAINTAIN A NORTHEAST TO SOUTHWEST ORIENTED POP/WX/QPF AXIS
MATCHING UPPER FLOW. LIKELY POPS WILL COVER THE NORTHWEST 1/2 OF
THE AREA AND WITH LIMITED INSTABILITY WILL ONLY MENTION ISOLATED
THUNDERSTORMS. AFTERNOON TEMPERATURES IN THE 65 TO 70 RANGE ACROSS
FAR EASTERN COLORADO WITH NEAR 80 FROM LEOTI TO HILL CITY.

FRIDAY...FORECAST AREA IN WEST TO SOUTHWEST FLOW ALOFT AS UPPER
LOW SPINS ITS WAY SOUTHEAST INTO THE PACIFIC NORTHWEST. WIDESPREAD
SUBSIDENCE AND A LACK OF SUFFICIENT MOISTURE WILL PREVENT
PRECIPITATION FROM DEVELOPING. TEMPERATURES WARM INTO THE LOW TO
MID 80S.

SATURDAY-TUESDAY...GOOD AGREEMENT ON A WARMUP STARTING SATURDAY AS
PRIOR WORK WEEK UPPER LOW WELL AWAY FROM THE AREA AND NEXT
DEVELOPING TROUGH DEEPENS ACROSS MUCH OF THE WEST. 850 TEMPERATURES
WOULD SUPPORT HIGHS IN THE 90S...ALREADY IN THE FORECAST. THERE
WILL BE A FRONT IN THE AREA...RIGHT NOW THE GFS/ECMWF HAVE IT
ACROSS THE KS/NE BORDER BY THE END OF THE DAY...TEMPERATURES
SLIGHTLY IMPACTED IN THAT AREA BUT STILL ABOVE AVERAGE. FRONT
PUSHES THROUGH SATURDAY NIGHT WITH BOUNDARY LAYER RH SUGGESTING
SOME POST FRONTAL STRATUS. UPPED THE CLOUD GRIDS A BIT TO HINT AT
THIS.

SLIGHTLY COOLER TEMPERATURES NOW EXPECTED ON SUNDAY BEHIND THE
FRONT...ALTHOUGH EXACT POSITION IS IN QUESTION AND WILL OBVIOUSLY
IMPACT HIGH TEMPERATURES. HAVE LOADED HPC WINDS AND MAX TEMP
GRIDS FOR THE DAY GIVEN SOME SLIGHT DISAGREEMENT.

TEMPERATURES WARM BACK UP MONDAY AS SOUTH/SOUTHEASTERLY WINDS
REDEVELOP ON BACKSIDE OF DEPARTING SYSTEM. THERE IS SOME
DISAGREEMENT BETWEEN THE ECWMF AND THE GFS/CANADIAN MODELS WITH
THE UPPER FEATURES AS THE MAJORITY SHOW AN UPPER LOW OVER NORTHERN
NEVADA WITH A TROUGH EXTENDING FROM IT AND HIGH PRESSURE COVERING
MUCH OF THE MID ATLANTIC DOWN TO TEXAS.

FINALLY FOR TUESDAY...QUITE WARM AGAIN WITH 850 THERMAL RIDGE OVER
THE AREA AHEAD OF INTERMOUNTAIN WEST FAIRLY STRONG UPPER LOW.

DDT

&&

.AVIATION...

VFR WITH SUNNY TO MOSTLY CLEAR SKIES ARE EXPECTED THROUGH 22Z
BEFORE ADDITIONAL CLOUD COVER BEGINS MOVING IN FROM THE WEST AS
THUNDERSTORMS DEVELOP OVER THE HIGHER TERRAIN AND BEGIN MOVING
EAST. THUNDERSTORMS ARE EXPECTED TO STAY MAINLY NORTH OF INTERSTATE
70 THROUGH THE EVENING AND OVERNIGHT HOURS. HAVE INCLUDED A CHANCE
OF THUNDERSTORMS BETWEEN 03Z AND 09Z AT KMCK WITH ONLY A MENTION
OF CB AT KGLD AS A RESULT. EXPECT MVFR CONDITIONS WITH AREAS OF
IFR CONDITIONS AT BOTH KMCK AND KGLD AFTER 09Z AS HIGHER CLOUDS
BEGIN CLEARING OUT OVERNIGHT AND ABUNDANT LOW LEVEL MOISTURE LEADS
TO THE DEVELOPMENT OF ADDITIONAL LOW CLOUDS AND AREAS OF FOG WITH
VISIBILITIES BETWEEN 3 AND 5 MILES.

LOCKHART

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 3, 10:45 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE JUN 3 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE JUN 3 2008 /1145 AM CDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AS THUNDERSTORMS DEVELOP
OVER THE HIGHER TERRAIN OF COLORADO LATE THIS AFTERNOON AND MOVE
EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS EVENING AND
OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH A SLIGHT RISK OF SEVERE STORMS ARE
POSSIBLE AGAIN WEDNESDAY AND THURSDAY FROM THE LATE AFTERNOON
INTO THE OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

LOCKHART

In the hours before

Special weather statement, Jun 3, 4:33 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 3 2008

COZ090-091-KSZ013-027-032315-
KIT CARSON COUNTY-SHERMAN-WALLACE-YUMA COUNTY-
433 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA
COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 431 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM BETHUNE TO 9 MILES SOUTH OF BURLINGTON TO
15 MILES NORTHWEST OF SHARON SPRINGS...AND MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 20.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 173 AND 214.

FOLTZ
Local storm report, Jun 3, 5:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/03/2008  M58.00 MPH       KIT CARSON         CO   ASOS

&&

HENDERSON
Special weather statement, Jun 3, 5:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT TUE JUN 3 2008

NEZ079-080-040030-
DUNDY-HITCHCOCK-
529 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 526 PM MDT/626 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF CHAMPION TO 8 MILES NORTHWEST OF BENKELMAN TO 5 MILES
SOUTHWEST OF BENKELMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 20 AND 63.

FOLTZ
Local storm report, Jun 3, 5:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 NE GOODLAND           39.36N 101.70W
06/03/2008  M58 MPH          SHERMAN            KS   ASOS

&&

HENDERSON
Special weather statement, Jun 3, 5:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT TUE JUN 3 2008

KSZ041-042-040045-
GREELEY-WICHITA-
548 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HORACE...AND MOVING
NORTHEAST AT 23 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 119.

FOLTZ
Local storm report, Jun 3, 6:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     WRAY                    40.08N 102.23W
06/03/2008  M63 MPH          YUMA               CO   PUBLIC

            WIND GUST MEASURED AT A LOCAL IRRIGATION COMPANY IN WRAY.

&&

DFLOYD

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
June 3, 6:30 PM CST
Where
Hitchcock County, 2 mi W of Trenton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.180, -101.058

Penny size hail was reported at Trenton Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100961.